Georgia, 2002

Damaging Winds in Georgia, December 24, 2002

December 24, 2002 · NWS TAE · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$750,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 24, 6:20 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Dec 24, 6:20 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
620 AM EST TUE DEC 24 2002

WILL BE UPDATING ZONES AND COASTAL WATERS FORECASTS FOR SHORTLY FOR
TORNADO WATCH #805. LAPS ANALYSIS SHOWS INCREASING SURFACE BASED
CAPE WORKING E INTO OUR WRN CWFA WHILE KEOX AND KEVX VAD WIND
PROFILES ALREADY SHOW IMPRESSIVE 0-1KM SHEAR ALREADY UNDERWAY.

.TLH...
AL...NONE.
GA...NONE.
FL...SMALL CRAFT ADVISORY ALL MARINE ZONES.

PREVIOUS DISCUSSION FOLLOWS.

*****************************************************************
300 AM EST TUE DEC 24 2002

FORECAST CHALLENGE -- POSSIBLE SEVERE WEATHER.

--SYNOPSIS--
WATER VAPOR IMAGES SHOW UPPER JET LIFTING ACROSS TX AROUND BASE OF
BROADENING UPPER TROUGH. STRONG/SEVERE CONVECTION ONGOING OVER
MS/LA/ERN TX BENEATH EXIT REGION OF THIS JET. 05Z SURFACE ANALYSIS
SHOWED LOW OVER LA WITH WARM FRONT AHEAD OF THIS LOW LIFTING OVER
CENTRAL MS/AL/GA. OUR LOCAL BUOYS ARE REPORTING DEWPOINTS IN THE
LOW/MID 60S (F) SO MOIST RETURN SHOULD CONTINUE OVER THE CWFA. A
VERY IMPRESSIVE 24/00Z SOUNDING WAS TAKEN AT NEW ORLEANS WITH AN
UNMODIFIED 0-3 KM SR HELICITY OF 1069 J/KG. THE TLH SOUNDING WAS
NOT NEARLY SO IMPRESSIVE...BUT DID SHOW INCREASING LOWER
TROPOSPHERIC FLOW AND STEEPER MID-LEVEL LAPSE RATES.

--FORECAST--
MODEL PROGS ON TIMING OF FRONT AND ASSOCIATED CONVECTION REMAINS
UNCHANGED FROM PREVIOUS FORECAST...SO VERY FEW CHANGES WERE MADE IN
THE ZFP. MENTIONED POSSIBLE SEVERE FOR THE FIRST PERIOD DUE TO
STRONG LOWER TROPOSPHERIC WIND PROFILE. AS NOTED IN LATEST SWODY1...
PROGGED VERTICAL WIND FIELDS LOOKING MORE UNIDIRECTIONAL THIS
AFTERNOON...AND BOUNDARY LAYER TO 6KM SHEAR IS MARKEDLY DECREASED...
SO PRIMARY THREAT LOOKS LIKE DAMAGING WIND GUSTS. NONETHELESS...06Z
RUC FORECAST SOUNDINGS INDICATE VERY IMPRESSIVE 30-40KT 0-1KM SHEAR
OVER OUR SE AL ZONES THIS AFTERNOON...SUGGESTING BOW ECHO ASSOCIATED
TORNADOES REMAIN A DISTINCT POSSIBILITY.

KEPT THE SAME CARRY-OVER POPS FOR TONIGHT.

FIRE WEATHER - NO HIGHLIGHTS.

MARINE - ALREADY AT SCA CRITERIA OVER OUR WATERS W OF AAF. EXPECT
THE SAME SHORTLY E OF AAF SO HAVE WORDED ACCORDINGLY. FEW CHANGES
WERE MADE TO THE COASTAL WATERS FORECAST EXCEPT FOR SOME MINOR FIRST
PERIOD ADJUSTMENTS.

EXTENDED - NO CHANGES MADE.

PRELIMINARY NUMBERS...
TLH 073/050 056/029 +500
PFN 071/048 055/035 +300
DHN 069/044 049/030 +300
ABY 068/046 052/030 +400
VLD 072/052 056/030 +500
CTY 076/054 060/030 8600

.TLH...
AL...NONE.
GA...NONE.
FL...SMALL CRAFT ADVISORY ALL MARINE ZONES.

TJT
Hazardous weather outlook, Dec 24, 4:30 AM EST, 4 hours 15 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-250930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 AM EST TUE DEC 24 2002

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THROUGH THIS EVENING. THE BEST THREAT FOR SEVERE WEATHER WILL BE
OVER SOUTHEAST ALABAMA AND THE EASTERN FLORIDA PANHANDLE...HOWEVER
THE REMAINING OUTLOOK AREA MAY ALSO SEE SEVERE WEATHER. THE MAIN
EXPECTED THREAT IS DAMAGING WIND GUSTS...ALTHOUGH ISOLATED TORNADOES
WILL ALSO BE POSSIBLE...MAINLY OVER SOUTHEAST ALABAMA AND THE
EASTERN FLORIDA PANHANDLE. SMALL CRAFT ADVISORIES FOR HIGH WINDS AND
SEAS WILL BE IN EFFECT THROUGH CHRISTMAS MORNING FOR THE COASTAL
WATERS.

.RIP CURRENTS...
DUE TO STRONG ONSHORE WINDS...THE THREAT FOR RIP CURRENTS WILL BE
MODERATE TO HIGH TODAY...ESPECIALLY BEFORE NOON DURING THE EBB TIDE.
THE RIP CURRENT THREAT WILL DECREASE SIGNIFICANTLY LATER TONIGHT
WHEN WINDS SHIFT TO AN OFFSHORE DIRECTION.

.SPOTTER CALL TO ACTION STATEMENT...
WITH THE APPROACHING SEVERE WEATHER...SPOTTER ACTIVATION WILL LIKELY
BE REQUIRED LATER TODAY.

.DAYS TWO THROUGH SEVEN...
CHRISTMAS THROUGH MONDAY...WINDS OVER THE COASTAL WATERS SHOULD DROP
BELOW SMALL CRAFT ADVISORY LEVELS WEDNESDAY. FREEZING TEMPERATURES
WILL BE POSSIBLE EACH MORNING THURSDAY THROUGH SATURDAY. LOW
RELATIVE HUMIDITIES EACH OF THESE AFTERNOONS WILL ENHANCE THE SPREAD
OF ANY WILDFIRES THAT DEVELOP.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

48-TURNAGE

In the hours before

Special weather statement, Dec 24, 6:25 AM EST, 2 hours 20 minutes before
ALZ065>069-FLZ007>018-026-027-GAZ120>131-142>147-155>159-241700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
625 AM EST TUE DEC 24 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...MOST OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...MOST OF THE
FLORIDA BIG BEND AND PANHANDLE...AND THE ADJACENT COASTAL WATERS...
EFFECTIVE UNTIL NOON EST TUESDAY (1100 AM CST TUESDAY MORNING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...AND
JEFFERSON.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...AND IRWIN.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

48-TURNAGE
Special weather statement, Dec 24, 8:35 AM EST, 10 minutes before
ALZ065>069-FLZ007>018-026-027-GAZ120>131-142>147-155>159-242000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
835 AM EST TUE DEC 24 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...MOST OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...MOST OF THE
FLORIDA BIG BEND AND PANHANDLE...AND THE ADJACENT COASTAL WATERS...
EFFECTIVE UNTIL NOON EST TUESDAY (1100 AM CST TUESDAY MORNING).

STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST ALABAMA AND THE WESTERN
FLORIDA PANHANDLE ARE MOVING RAPIDLY EAST AT 45 MPH. TORNADO
TOUCHDOWNS HAVE ALREADY BEEN REPORTED IN SOUTHEAST ALABAMA..
POSSIBLE TOUCHDOWNS HAVE OCCURRED IN THE FLORIDA PANAHANDLE IN WALTON
COUNTY. AS THIS LINE OF THUNDERSTORMS MOVES EAST ACROSS THE REGION THE
FOCUS OF THE SEVERE WEATHER WILL MOVE INTO SOUTHWEST AND SOUTH
CENTRAL GEORGIA AND THE FLORIDA BIG BEND.

PERSONS LIVING IN THESE AREAS ARE URGED TO STAY TUNED TO LOCAL MEDIA
SOURCES INCLUDING NOAA WEATHER RADIO FOR UPDATES ON THIS DANGEROUS
DEVELOPING WEATHER SITUATION.

BE PREPARED TO ACTION IF WARNINGS ARE ISSUED.

-BOLDEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
December 24, 8:45 AM EST to 8:55 AM EST
Where
Calhoun County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
31.533, -84.633

Straight-line winds destroyed an irrigation system and severely damaged a few homes in Arlington, caused roof and carport damage in Morgan, and downed numerous trees and power lines in Edison and other areas in the northwest portion of the county. Reported by GEMA.

Thunderstorm Wind, Dougherty

When
December 24, 9:05 AM EST to 9:15 AM EST
Where
Dougherty County, Albany
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
31.583, -84.167

Straight-line winds damaged several homes, an apartment complex, and downed numerous trees and power lines. One person suffered minor injuries. Reported by GEMA and SKYWARN spotter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325955, 5325954.